Alert archive / Pennsylvania / Flash Flood Warnings in 1999

Flash Flood Warning 9, NWS Binghamton, NY

September 16, 1999Lackawanna County, Luzerne County, Wayne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Sep 16, 1999, 9:59 PM EDT for Lackawanna County, Luzerne County, Wayne County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 1999, 9:59 PM EDT (01:59 UTC)
Expired
Sep 17, 1999, 3:50 AM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Lackawanna County, PA, Luzerne County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 91 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 2.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 1999-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 1999-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
385 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 170203
FFWBGM
NYC105-PAC069-079-103-127-170750-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
959 PM EDT THU SEP 16 1999

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS EXTENDED

* FLASH FLOOD WARNINGS FOR...
  SULLIVAN COUNTY IN CENTRAL NEW YORK
  LACKAWANNA COUNTY IN NORTHEASTERN PENNSYLVANIA
  LUZERNE COUNTY IN NORTHEASTERN PENNSYLVANIA
  PIKE COUNTY IN NORTHEASTERN PENNSYLVANIA
  WAYNE COUNTY IN NORTHEASTERN PENNSYLVANIA

* UNTIL 350 AM EDT

* AT 950 PM EDT... NATIONAL WEATHER SERVICE RADAR STILL SHOWED A
  LARGE AREA OF RAIN COVERING THE WESTERN CATSKILLS OF NEW YORK AND
  NORTHEASTERN PENNSYLVANIA. ALTHOUGH THE INTENSITY OF
  THE RAIN WILL SLOWLY DIMINISH OVERNIGHT...ADDITIONAL
  RAINFALL AMOUNTS OF AROUND ONE-THIRD OF AN INCH /0.33/ ARE STILL
  POSSIBLE.

* RAINFALL TOTALS OF 3.50 TO 6.00 INCHES HAVE BEEN COMMON THROUGHOUT
  THE WARNING AREA. UNOFFICIAL REPORTS OF 7.50 TO 8.00 INCHES HAVE
  BEEN RECEIVED FROM THE SCRANTON AREA IN LACKAWANNA COUNTY.  AS A
  RESULT OF THIS VERY HEAVY RAINFALL...FLOODING OF SMALL STREAMS AND
  CREEKS REMAINS WIDESPREAD AS OF LATE THURSDAY EVENING...WITH THESE
  PROBLEMS LIKELY TO PERSIST FOR MUCH OfF THE NIGHT. ROAD WASHOUTS
  AND FLOODED BASEMENTS HAVE ALSO OCCURRED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 9:05 PM EDT, 54 minutes earlier.

Area forecast discussion, Sep 16, 9:05 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
905 PM EDT THU SEP 16 1999

NOT MUCH CHG MADE TO THE FCST FOR THE OVRNT PD.  SIMPLY REFINED TIMING
A BIT WITH THE ENDING OF THE +RA AND ALSO BEEFED UP THE WORDING FOR
HVYR PCPN IN THE NRN ZNS BASED ON CURRENT RADAR TRENDS.

WATER VAPOR/IR LOOPS SHOW THE CENTER OF FLOYD MOVG RAPIDLY INTO SRN NEW
ENG ATTM.  MEANWHILE...STG NEG TILT S/W TROF IS PIVOTING ACRS
PA...LIFTING THE MORE IMPRESSIVE RAIN BANDS NWD ACRS NYS.  ALTHO SOME
WRAP ARND/DEF ZN PCPN SHUD BE WITH US FOR ANOTHER 3-6 HRS...THE HVYST
RAINFALL RATES SHUD BE EXITING FROM S TO N.  GIVEN ONGOING FLOODING
PROBLEMS IN PARTS OF THE RGN AND THE FACT THAT THE PCPN HASN/T
COMPLETELY LIFTED OUT YET...WILL LEAVE FFA IN TACT WHERE IT/S IN
EFFECT.  WILL ALSO KEEP WIND ADVSY GOING OVRNT AS PRES GRADIENT WILL
REMAIN STG ON BACK SIDE OF DEPARTING STORM.  IN FACT...TENDENCY UPSTREAM
HAS BEEN FOR WINDS TO BRIEFLY PICK UP OUT OF THE W AND NW ONCE THE CIRC
CENTER GOES BY.  ALSO LOTS OF REPORTS OF DOWNED TREES STILL COMING IN.

MIN TEMPS LEFT ALONE.

WRK ZNS GONE.  FINAL PACKAGE COMING BY 930 PM.

.BGM...FLASH FLOOD WATCH AND WIND ADVSY CONT OVRNT FOR NY ZNS 45/46/
     55-57/62 AND ALL OF NE PA.

JUREWICZ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 9:59 PM EDTFlash Flood WarningBGMPike6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.